Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 7, NWS Aberdeen, SD

July 5, 2020McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 5, 2020, 8:16 PM CDT for McPherson County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 8:16 PM CDT (01:16 UTC)
Expired
Jul 5, 2020, 8:45 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

186 
WFUS53 KABR 060116
TORABR
SDC089-060145-
/O.NEW.KABR.TO.W.0007.200706T0116Z-200706T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
816 PM CDT Sun Jul 5 2020

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  South central McPherson County in north central South Dakota...

* Until 845 PM CDT.
    
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Leola, or 16 miles north of Ipswich, moving
  northwest at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4569 9895 4562 9907 4571 9917 4579 9907
TIME...MOT...LOC 0116Z 139DEG 12KT 4568 9906 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 6:33 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 5, 6:33 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Sun Jul 5 2020

.UPDATE...
Issued at 628 PM CDT Sun Jul 5 2020

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 227 PM CDT Sun Jul 5 2020

Another round of severe weather is likely late this afternoon and
evening across the CWA. Heavy rain is also a possibility. By late
afternoon/early evening, the front should extend from just west
of ABR southwest to just west of PIR. Showers/storms should erupt
along this boundary. The main focus initially may be over the
Missouri valley where a stronger LLJ should focus into the early
evening. After mid-evening, the LLJ seems to lose focus and this
should lead to a downturn in svr probs. However, up to that point
there will be plenty of moisture/instability across the entire
region for any convection to work off of. Deep layer shear will
remain the strongest over portions of north central SD and
possibly as far east as the northern James Valley. Cell movement
is expected to be somewhat slow, and this could lead to some
hefty rain amounts given pwats approaching 1.8 inches. Will need
to keep this in mind, especially over areas that got a lot of rain
last night.

For Monday, expect lingering morning convection over the CWA, but
as the morning wears on expect the pcpn to end as weak frontal
boundary shifts to the southern part of the state. However, WAA
returns to especially the western CWA Monday night with a renewed
chance for overnight convection. Model blend temperatures looks
fine at this time.

.LONG TERM...(Tuesday through Sunday)
Issued at 227 PM CDT Sun Jul 5 2020

Mid 80s to low 90s will continue for highs through the forecast
period. While lows will mainly be in the 60s, low 70s will be likely
Wednesday morning. Off and on showers and thunderstorms will
continue. Dry weather will be more likely Thursday through Friday
morning, and again Saturday night through Sunday night.

By 12Z Tuesday, a 500mb ridge will be over NM up through
NE, with more zonal flow across the Dakotas and MN. Expect the ridge
to briefly build up through the cwa during the day/early evening
hours Tuesday. The next 500mb low across southern
Alberta/Saskatchewan Wednesday morning will cross into southern
Manitoba on Thursday, and exit into Ontario Friday. The result will
be a ridge building back across the Northern Plains from the
southwestern U.S. Friday through Sunday. The only exception to this
ridge looks to be Friday night, with a trough briefly moving in from
the northwest.

Near the surface the area of high pressure over our far northeastern
counties will be exiting the weather picture. We're still looking at
the potential for strong waa with a 40-50 knot LLJ Tuesday night-
Wednesday that could help spark additional storms. At this point the
best chance is along the ND/SD border and north. The cold front look
to cross the eastern counties during the day Wednesday, with the
chance of showers/storms lingering there through Wednesday evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 628 PM CDT Sun Jul 5 2020

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will be possible across the
area through the evening and overnight hours. Some of the storms
could be strong to severe with hail and strong winds. Periods of
MVFR vsbys will be possible with the thunderstorms. Otherwise, VFR
conditions will prevail through the TAF period.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 4 AM CDT Monday for SDZ005-006-010-017-
     018-036-037.

MN...None.
&&

SHORT TERM...TDK
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Jul 5, 5:03 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
503 AM CDT Sun Jul 5 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
503 AM CDT Sun Jul 5 2020 /403 AM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Expect a cold front to be the main focus for thunderstorm
development initially this afternoon, although an expanded area of
thunderstorms is possible later in the evening. Some storms may be
severe with strong winds in excess of 70 mph and hail the size of
golf balls or larger possible. Heavy rain is also a threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The front will stall on Monday, with additional thunderstorm
development possible in the afternoon and evening, mainly for parts
of southeast South Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, Jul 5, 8:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
801 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     3 N GANN VALLEY         44.08N 98.99W
07/05/2020  M67 MPH          BUFFALO            SD   MESONET

            MESONET STATION 201 GANN VALLEY (SDDOT).

&&
Local storm report, Jul 5, 8:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     3 SE RELIANCE           43.85N 99.56W
07/05/2020  M60 MPH          LYMAN              SD   MESONET

            MESONET STATION 54 RELIANCE (SDDOT).

&&
Local storm report, Jul 5, 8:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     1 ESE BOWDLE            45.44N 99.64W
07/05/2020  M58 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 216 BOWDLE (SDDOT).

&&
Local storm report, Jul 5, 8:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     4 N HOVEN               45.30N 99.78W
07/05/2020                   WALWORTH           SD   FIRE DEPT/RESCUE

&&

KF
Local storm report, Jul 5, 8:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     2 S JAVA                45.47N 99.89W
07/05/2020                   WALWORTH           SD   FIRE DEPT/RESCUE

&&

KF
Local storm report, Jul 5, 8:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     3 N GANN VALLEY         44.08N 98.99W
07/05/2020  M73 MPH          BUFFALO            SD   MESONET

            MESONET STATION 201 GANN VALLEY (SDDOT).

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:15 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman75 min
Jul 5, 7:24 PM CDTTornado WarningABRMcPherson21 min
Jul 5, 7:53 PM CDTSevere Thunderstorm WarningABRMcPherson52 min
Jul 5, 8:04 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth26 min
Jul 5, 8:12 PM CDTSevere Thunderstorm WarningABRMcPherson48 min
Jul 5, 8:17 PM CDTTornado WarningABREdmunds, Potter, Walworth28 min
Jul 5, 8:30 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter30 min
Jul 5, 8:31 PM CDTTornado WarningABREdmunds, McPherson14 min
Jul 5, 8:44 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson46 min
Jul 5, 9:13 PM CDTSpecial Weather StatementABRWalworth32 min
Jul 5, 9:14 PM CDTSpecial Weather StatementABRBrown46 min
Jul 5, 9:19 PM CDTSevere Thunderstorm WarningABRBrown, Day41 min
Jul 5, 9:50 PM CDTSpecial Weather StatementABREdmunds25 min
Jul 5, 9:56 PM CDTSpecial Weather StatementABRRoberts49 min
Jul 5, 10:36 PM CDTSpecial Weather StatementABRStanley39 min
Jul 6, 12:14 AM CDTSpecial Weather StatementABRDewey31 min
Jul 6, 3:03 AM CDTAreal Flood WarningABRMcPherson12 hr

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.